Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 105, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 13, 1997, 9:27 PM CDT for Mitchell County, Iowa. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 1997, 9:27 PM CDT (02:27 UTC)
- Expired
- Jul 13, 1997, 10:30 PM CDT
- In force
- 63 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Mitchell County, IA
The radar
The La Crosse radar (KARX), 139 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.5 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2601 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
541
WUUS1 KLSE 140228 RRA
SVRLSE
IAC131-140330-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
927 PM CDT SUN JUL 13 1997
* SEVERE THUNDERSTORM WARNING FOR
MITCHELL COUNTY - NORTHEASTERN IOWA
* UNTIL 1030 PM CDT
* SOME LOCATIONS AFFECTED
CARPENTER
ST ANSGAR
OSAGE
* AT 925 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS FROM NEAR AUSTIN MN TO 10 MILES NORTH OF
MASON CITY. THIS LINE OF STORMS WAS MOVING EAST AT 35 MPH.
* THESE STORMS WILL BE NEAR ST ANSGAR BY 930 PM AND NEAR OSAGE BY
945 PM.
THESE STORMS WILL CONTAIN LARGE HAIL AND DAMAGING WIND. DO NOT GO
OUTDOORS.
RRSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:55 PM CDT, 6 hours 32 minutes earlier.
Area forecast discussion, Jul 13, 2:55 PM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 255 PM CDT SUN JUL 13 1997 FORECAST PROBLEMS TONIGHT ARE CHANCES AND INTENSITY OF THUNDERSTORMS. EARLY THIS AFTERNOON A WARM...MOIST AND UNSTABLE AIRMASS REMAINED IN PLACE ACROSS THE UPPER MIDWEST. THE COLD FRONT/SURFACE TROUGH WAS IN THE EASTERN DAKOTAS INTO EASTERN NEBRASKA. 12Z NGM APPEARED CLOSE WITH 18Z SURFACE FEATURES...WHILE BOTH NGM/ETA WERE SIMILAR AND CLOSE WITH UPPER FEATURES. 18Z SURFACE RUC ANALYSIS INDICATED STRENGTHENING SURFACE CONVERGENCE INTO THE SD/MN/NE/IA BORDER AREA. LACK OF CUMULUS ACROSS SOUTHCENTRAL MN...SOUTHWEST INTO KS INDICATING WHERE CAP IS STRONG THIS AFTERNOON. 12Z MODELS SIMILAR IN TRACKING THE STRONG NORTHERN PLAINS SHORTWAVE IN TO NORTHWEST MN AND MOVING THE COLD FRONT/TROUGH TO NEAR KDLH-KLSE-KDSM BY 12Z MON. CONVECTION EXPECTED TO FIRE ALONG THE FRONT/TROUGH IN THE SD/MN/NE/IA BORDER AREA LATER THIS AFTERNOON AS MID AND UPPER LEVEL COOLING ASSOCIATED WITH THE WESTERN SD SHORTWAVE ERODES THE CAP. UPPER LEVEL DIVERGENCE WITH THE SHORTWAVE/UPPER JET SHOULD AUGMENT LOW LEVEL CONVERGENCE IN THAT AREA AS WELL. MESO ANALYSIS INDICATING LI/S TO -10 OR LESS OVER MUCH OF IOWA...SOUTHERN MN/WI AHEAD OF THE FRONT EARLY THIS AFTERNOON...FOR RAPID DEVELOPMENT ONCE CAP GOES. STORMS SHOULD THEN RIDE THE SHORTWAVE/COLD FRONT/TROUGH EAST INTO THE FORECAST AREA OVERNIGHT. INCREASING SHEAR WITH THE APPROACHING UPPER TROUGH WILL HELP TO ORGANIZE STORMS TONIGHT WITH SEVERE CONVECTIVE WIND GUSTS POSSIBLE...DAY 1 SEVERE OUTLOOK LOOKS GOOD. AIRMASS OVER THE FORECAST AREA IS ALMOST TOO WARM FOR SIGNIFICANT HAIL TONIGHT... FREEZING LEVELS AT OR ABOVE 14000 FT. PRECIPITABLE WATERS OF 1.5 TO 2 INCHES WILL MAKE LOCALLY HEAVY RAINS A REAL THREAT WITH ANY STORMS TONIGHT. ANY STORMS IN THE FORECAST AREA TONIGHT SHOULD HAVE FORWARD SPEEDS NEAR 25 MPH...KEEPING THE FLASH FLOOD THREAT DOWN. NGM-FWC/AVN-FAN TEMPERATURE GUIDANCE SIMILAR AND LOOK GOOD FOR TONIGHT. POPS FOR TONIGHT SIMILAR AS WELL...WENT AT OR ABOVE THE LIGHTLY HIGHER FAN NUMBERS. RRS
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.